Journal of Emergencies, Trauma, and Shock
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
Users online:568   Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size   


 
 Table of Contents    
LETTER TO EDITOR  
Year : 2012  |  Volume : 5  |  Issue : 2  |  Page : 208-209
Calcium channel blocker sustained release: Only three tablets can be life threatening


1 Department of Emergency Medicine, University Hospital Hautepierre, Strasbourg, France
2 Department of Intensive Care, University Hospital Hautepierre, Strasbourg, France

Click here for correspondence address and email

Date of Web Publication24-May-2012
 

How to cite this article:
Mihalcea M, Geiger A, Kopferschmitt J, Bilbault P. Calcium channel blocker sustained release: Only three tablets can be life threatening. J Emerg Trauma Shock 2012;5:208-9

How to cite this URL:
Mihalcea M, Geiger A, Kopferschmitt J, Bilbault P. Calcium channel blocker sustained release: Only three tablets can be life threatening. J Emerg Trauma Shock [serial online] 2012 [cited 2020 Jun 2];5:208-9. Available from: http://www.onlinejets.org/text.asp?2012/5/2/208/96509


Sir,

Overdose of calcium channel blockers (CCB) is a potentially lethal condition, which is often complicated by hypotension and cardiac conduction abnormalities. [1] The majority of reported severe cases of verapamil toxicity are due to massive, intentional overdoses. Herein, we present an unusual case of accidental life-threatening intoxication after ingestion of only three tablets of the sustained-release (SR) form (240 mg).

A 21-year-old woman was admitted to the emergency department 15 h after an accidental ingestion of 720 mg of verapamil SR, all at once. She had been under treatment for paroxysmal atrial flutter with a half tablet of verapamil SR for 2 years. Because of persistent muscular neck pain, she took verapamil SR by mistake, thinking that it was paracetamol. On admission, the patient was conscious but suffering from abdominal pain and was vomiting. The heart rate was 58 bpm and the blood pressure 85/47 mmHg. Her weight was 45 kg (for 1.6 m height). A 12-lead electrocardiogram demonstrated a junctional rhythm with presence of U waves [Figure 1]. Blood gases showed: pH 7.41, bicarbonate 17 mmol/L, and plasma lactate 7.6 mmol/L. Urgent blood tests revealed acute renal failure (creatinine 163 μmol/L) and low serum potassium level (2.7 mmol/L). The patient was given IV fluids (40 mL/kg of normal saline) and 10 mg of calcium chloride. Despite this initial treatment, the blood pressure continued to drop, reaching 70/39 mmHg, with a pulse rate of 46 bpm. So, a dopamine infusion (10 μg/kg/min) was initiated and the patient was transferred to the intensive care unit (ICU). Because of ongoing cardiovascular instability, a pulmonary artery catheter was installed and revealed a vasoplegic shock (Cardiac Index 7.5 L/min/m2 with Systemic Vascular Resistance 694 dynes/cm-5/s). Twenty-four hours later, the patient's condition became stable with a normal electrocardiogram, and the patient was discharged from the ICU.
Figure 1: Electrocardiogram at the admission to the emergency room

Click here to view


CCBs have emerged as a very lethal drug when overdosed. [1] Their use is practical because it allows a single daily dose. Moreover, intoxication with a SR form could be more life-threatening because it contains high levels of medication and the peak effects are only reached 24 h approximately after ingestion.

In case of verapamil poisoning, it is recognized that there is a risk of toxicity when more than 10 mg/kg is ingested. [1] The current therapeutic approach involves intravenous atropine, catecholamine infusions, calcium salts, glucagon, hyperinsulinemic normoglycemia therapy, and, in refractory cases, mechanical circulatory support. [2] For verapamil SR preparation, the lowest toxic oral dose for adults reported was 720 mg in an elderly patient with chronic cardiac and renal failure. [3] In our case, in a healthy young woman, the same dose produced severe cardiotoxicity with junctional rhythm and vasoplegic shock requesting intensive care management. The small body mass index of our patient (17.6 kg/m 2 ) can account also for the severity of the symptoms despite the chronic treatment with CCB.

In summary, accidental ingestion of a low dose of verapamil SR could lead to severe intoxication. In such cases, emergency physicians need to have a careful approach with a rapid recognition of life-threatening conditions, especially in underweight patients.

 
   References Top

1.Olson KR, Erdman AR, Woolf AD, Scharman EJ, Christianson G, Caravati EM, et al.; American Association of Poison Control Centers. Calcium channel blocker ingestion: An evidence-based consensus guideline for out-of-hospital management. Clin Toxicol (Phila) 2005;43:797-822.  Back to cited text no. 1
[PUBMED]    
2.Alapat PM, Zimmerman JL. Toxicology in the Critical Care Unit. Chest 2008;133:1006-13.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.Batalis NI, Harley RA, Schandl CA. Verapamil toxicity: An usual case report and review of literature. Am J Foresnic Med Pathol 2007;28:137-40.  Back to cited text no. 3
    

Top
Correspondence Address:
Pascal Bilbault
Department of Emergency Medicine, University Hospital Hautepierre, Strasbourg
France
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2700.96509

Rights and Permissions


    Figures

  [Figure 1]



 

Top
  
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed7865    
    Printed93    
    Emailed0    
    PDF Downloaded16    
    Comments [Add]    

Recommend this journal